Hail, Norman
- When
- August 7, 3:21 PM CST
- Where
- Norman County, 1.38 mi S of Flom
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 47.150, -96.130
The hail was accompanied by very heavy rain.
During the late afternoon and evening of Friday, August 7th, a warm front lifted through the northwest quarter of Minnesota. Thunderstorms fired up, and produced large hail, damaging wind gusts, and a few tornadoes.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
During the late afternoon and evening of Friday, August 7th, a warm front lifted through the northwest quarter of Minnesota. Thunderstorms fired up, and produced large hail, damaging wind gusts, and a few tornadoes.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 7, 2:53 PM CST, 28 minutes earlier.
Area Forecast Discussion National Weather Service Grand Forks ND 353 PM CDT Fri Aug 7 2020 .SHORT TERM...(This evening through Saturday night) Issued at 353 PM CDT Fri Aug 7 2020 Showers and thunderstorms continue in the vicinity of an MCV moving ENE across the area this afternoon. South and east of this feature looks to be the best area for severe storms over the next few hours with ML CAPE at 1500-2500 J/kg and deep shear of 25-40 kts. Area of clearing southwest of MCV in area of outflow could be the best area for redevelopment as indicated by latest HRRR run. Severe storm threats will be mainly winds to 75 mph and 2" hail, but also a tornado or two will be possible. Any storms that develop have the potential to grow upscale to a line of storms in the eastern forecast area before exiting across east-central MN. A cold front will be pushing east across ND later tonight. Some storms could be severe with this potential line of storms...with the best chance along the Canadian border. Decreased chances somewhat with this features as CAMs have trended more towards storm that are isolated in nature. The cold front will usher in drier air for Saturday. Another system is expected to push east across SD and northeastward into eastern ND and MN by late Saturday night. Chances are mainly for the southern half of the forecast area after midnight. .LONG TERM...(Sunday through Friday) Issued at 320 PM CDT Fri Aug 7 2020 The main chance for impactful weather is found at the beginning of the period on Sun, followed by another chance around Thu. During Sun an approaching surface front and upper wave will increase chances for strong to severe convection. Current timing places this front in the vicinity of Devils Lake by noon, progressing to the valley by mid afternoon, then west central MN by early evening. CAPE and shear is available and it would appear the strongest storms would likely be proximal to the frontal position at peak heating time. Bulk shear at 0-6km coincident with the boundary should be in the 30 to 50 kt range, along with SB CAPES between 2 and 4K. The Red River Valley could be the main target region, with storms moving to northwest and west central late afternoon and early evening. High pressure is on schedule to provide quieter weather on Mon through Wed, with the next chance for stronger convection presenting on Thu. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 117 PM CDT Fri Aug 7 2020 The thunderstorm threat will continue for the southern Red River Valley and east into MN through the afternoon hours. Expecting storms to strengthen east and south of the cluster of storms moving through the FAR area currently...and continue into the early evening hours. Other isolated storms will be possible as well, but the highest continued threat will be with the FAR storms. Cigs have been slowly increasing and expect VFR conditions at all terminals by late afternoon outside of TS affected areas. Storms will be again possible late tonight, mainly along the Canadian border. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. SHORT TERM...Knutsvig LONG TERM...WJB AVIATION...Knutsvig
Hazardous Weather Outlook National Weather Service Grand Forks ND 816 AM CDT Fri Aug 7 2020 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-081330- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks- Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland- Western Walsh- 816 AM CDT Fri Aug 7 2020 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Scattered severe thunderstorms are expected to be possible this afternoon, mainly across eastern North Dakota into west central Minnesota. Hail up to 2 inches, wind gusts to 75 mph, and even tornadoes will be possible. Activity will be more isolated in northwestern Minnesota. Another round of thunderstorms will also be possible later tonight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Periodic thunderstorms will be possible Saturday morning and again Sunday. Storms could be strong to severe on Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required. CJ
The Fargo/Grand Forks radar (KMVX), 99 km away, was scanning. The volume nearest the first event began at 21:18 UTC.
9 hail, 6 thunderstorm wind, 2 funnel cloud, 2 tornado. Local standard time, as filed.
The hail was accompanied by very heavy rain.
Several trees were blown down along county road 144.
The hail fell along highway 113.
The hail fell near the main lodge.
A few trees were snapped around Lake Minnie.
Trees were blown down along highway 71 and Glidden Road.
Trees were blown down, some blocking Power Dam and Connor roads.
A persistent funnel cloud was reported.
A wall cloud produced a tornado with multiple brief touchdowns west of Fishhook Lake and near highway 71. Several trees were damaged. Peak winds were estimated at 70 mph.
Numerous trees were blown down across southern Emma Township, from Potato to Big Sand Lake.
This tornado was wrapped in heavy rain and downburst winds. It crossed portions of Shallow Lake, the north end of Lake Belle Taine, and the south end of Eighth Crow Wing Lake, where it snapped or uprooted numerous trees. Peak winds were estimated at 90 mph.
A few trees were blown down across southeast White Oak Township.
Large spiked hailstones fell near Lower Ojibway Lake.
Quarter to half dollar sized hail fell with heavy rain.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2020Every state in 2020This day in weather historyThe tornado archive for Minnesota, 2020Warnings in Minnesota, August 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 911173, 911174, 911175, 911176, 911177, 911178, 911179, 911180, 911181, 911182, 911183, 911184, 911185, 911186, 911187, 911188, 911189, 911190, 911191.